Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

GVHD

Hi everyone x
I’m really struggling at the moment with GVHD and in a little bit of a panic x so I am 2 years post transplant which I am so grateful for but I still have horrendous GVHD in my scalp eyes and questionable in my cervix x I have had steroids / Ruxilitinib / ECP. I’m just wondering if anyone else has any magic advice I can have that may compliment my treatment and give the GVHD a massive shove!!
Please please I really am desperate to hear anyone else’s story / journey of GVHD.
I’ve had this flare up for just under 12months
I battled it on my body twice and overcame it but this one won’t budge x
Many thanks in advance
Lynsey **** ❤️

Comments

  • HI Lynsey, thanks for posting. I'm one of the community champions on the forum. I'm sorry to hear that you're having trouble with GvHD

    I suffered from GvHD after my own transplant so can understand how you feel. In my case it affected my skin and I ended up having a long course of steroids, combined with ECP. The ECP did eventually start to work and in the end it got rid of the GvHD. Thankfully it hasn't come back.

    I'm not sure how effective ECP is with ocular GvHD but assuming that the GvHD is caused by old and new cells fighting each other and ECP is designed to 're-programme' the cells to accept each other, in theory I guess it should work the same way.

    From my own experience I know that it took a long time for the ECP to work and it had a slight tendency to flare up when my immuno-suppression was reduced, so the reduction was very gradual and the frequency of the ECP was also extended very slowly. In all it probably took the best part of two years of ECP treatment to get on top of my GvHD, but thankfully I haven't had any issues since it was stopped and I came off Ciclosporin.

    As frustrating as it probably is, my advice would be to hang in there and persist with the ECP and hopefully it will finally get on top of the problem. From my own experience and from what I've seen with others it can be a long process so hopefully your consultant is willing to continue the treatment.

    How have you found the ECP treatment itself and have you seen any improvement since it began? I didn't find it too bad and either listened to music or watched a film on my iPad durig each session. The hardest part for me was travelling to the centre which was 70 miles from home and not at the same hospital as I had my transplant. At the time (7-8 years ago) there wasn't many centres that did ECP and I think that's still the case.

    I hope this helps a little and maybe others can share their experiences of your type of GvHD too.

    Regards,

    Steve

    lynsey_gough85
  • Thank you Steve for messaging me back x
    That’s great to hear your GVHD has gone and I hope like you It stays away x
    My ECP has stopped after 4months x the consultant has decided to try me on a stronger medication as we hadn’t seen any improvement x I was prepared for it to take a long time but have followed their advice x hoping this new medication helps. I am on no immune suppressants now?
    Did you find doing anything else helped you like complimentary things ? Diet ? Lifestyle ?
    I feel in such a hard place as been trying different things but not seeing any change but keep being told it takes a while ?? Am I not staying on the things long enough ??
    These are questions I think I still want to ask. Xx

    Dieseldrinker62
  • Hi Lynsey,
    I'm Rachel, Anthony Nolan Lead Nurse. I'm really sorry to hear you're having a tough time with you GvHD, it can feel like a hard slog when none of the treatments appear to be working. I wondered if you'd like to chat further on the phone? You can call the patient services helpline 0303 303 0303 and ask to speak to me?

    We have a few resources on the website that you might find useful including tips for managing GvHD and some blogs from others who have experienced it too. Unfortunately it can sometimes just come down to time but do let your clinical team know if you're struggling. We also have the Telephone Support Service at Anthony Nolan which you may benefit from accessing if you want to talk through how you're feeling.

    Hopefully we can find something to help support you through this period.
    Kind regards
    Rachel

    Dieseldrinker62chelle_16
  • Hi rachel I would love to chat to you that would be wonderful. Sorry I have only just picked this up now x any advice is very much appreciated I have definitely hit a wall and I’m scared to look behind it . I will try to ring in the morning
    Thank you so so much ****

    Dieseldrinker62
  • Morning Lynsey, I hope you find some answers, but as frustrating as I'm sure you find it I think it takes a while to overcome GvHD.

    To have only had ECP for four months doesn't sound very long to me, but mine was so long ago I can't honestly remember how long it took to see some improvement. ECP is an expensive treatment (I remember 8 years ago when I had mine I was told that the consumables alone cost over £1000 per cycle) so if it was not working I can probably understand why your consultant decided to stop in favour of trying other options.

    I tried to look at it from a perspective of it being an inconvenience after all I'd already gone through. The main thing was that my Cancer was gone and that my transplant appeared to have worked, so the GvHD was a continuing side effect that had to be overcome.

    I hope a treatment can be found that either cures it completely, or at least makes it bearable to live with. Rachel and the patient services team will hopefully give you some reassurance.

    All the best,

    Steve

    Tom_AnthonyNolan
  • Hi Lynsey sorry to hear your troubles. I'm just over a year. I have had really bad gvhd during the year which mostly affected my mouth and eating. Fortunately Its much better was on steroids and immune suppressants.

    I used betmethasone valerate scalp application which seemed to work well on my scalp
    Take care

  • Best of luck lyndsey.

    I'm in it too if it helps to know. They're trying to reduce cortisone and so increasing ruxolitinib. The fatigue seems less but mouth, skin, eyes problems seem to not be improving yet. Worried about weight loss.

Sign In or Register to comment.